Colorado, 2020Wildfire in Colorado, June 14 to 27, 2020
June 14 to 27, 2020 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 19 miles east of Cortez.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 19 miles east of Cortez.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 14, 10:41 AM MST, 1 hour earlier.
Area forecast discussion, Jun 14, 10:41 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Junction CO
1141 AM MDT Sun Jun 14 2020
.SHORT TERM...(Today through Monday)
Issued at 422 AM MDT Sun Jun 14 2020
A shallow mid-level shortwave rotating through the base of a broad
trough to the west was just exiting to the east of the forecast
area early this morning. In response to subsidence behind the
disturbance combined with diurnal cooling, showers had largely
dissipated and clouds were decreasing over the southern and
central Colorado mountains. To the west, skies were clear.
For today, a closed mid-level low centered over Washington at 12Z
will shift northeastward to southern Alberta by 00Z/Monday. A
shortwave moving along the southern periphery of this feature will
keep the height gradient aloft relatively strong for this time of
year. As temperatures rise and mixing deepens, dry and breezy
southwest winds will develop late this morning then continue
through the afternoon into the evening. Fortunately, winds won't
be as intense as on Saturday as the gradient isn't quite as strong
and there won't be the additive impact of outflow winds from
showers and thunderstorms. That's not to say there won't be any
moist convection as models suggest modest levels of lingering
moisture over the south-central San Juan Mountains is expected to
spawn isolated showers/thunderstorms this afternoon.
Shower/thunderstorms are expected to end early this evening as
moisture is driven east and diurnal cooling stabilizes the
atmosphere. Breezy conditions persist Monday as the gradient
aloft is reinforced by another mid-level closed low moving
southeastward along the coast of British Columbia. Continued
drying precludes afternoon thunderstorm activity across the region
with only a slight chance for moist convection over the portion of
the San Juans east of Pagosa Springs.
Expect cooler temperatures today in the wake of Saturday's
disturbance with highs near normal for most areas. Unfortunately,
the milder temperatures won't last as warm air advection drives
highs 4 to 8 degrees above normal on Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 422 AM MDT Sun Jun 14 2020
Not much changes through the coming week. The area will remain
under a mainly dry southwesterly flow regime with some day to day
variation in wind intensity reflective of the gradient tightening
or relaxing. Some minor moisture increase over the San Juan Mtns
Monday will yield a slightly better chance of afternoon/evening
showers/storms there. Additional shortwave troughs pushing across
northern areas Tuesday and again Wednesday will help strengthen
winds in those areas on those days along with bringing a slight
chance of showers and storms. Model ensembles show the upper level
trough over the NW U.S. weakening later in the week and that will
help reduce the wind over our area. Temperatures will be mainly
above normal by a few degrees through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Jun 14 2020
Weather should not be much of an issue to TAF sites today though
isolated thunderstorm development is possible over the southern
Colorado mountains through sunset. Winds will be a bigger concern
with gusts of 25 to 40kts already being mixed down to the surface.
This will continue through sunset then winds should slacken and be
more terrain based. This trend will continue through midweek.
&&
.FIRE WEATHER...
Issued at 422 AM MDT Sun Jun 14 2020
A series of disturbances moving through a low pressure system
over the Pacific Northwest will keep the pressure gradient
relatively strong across the region today through Tuesday. As a
result, gusty and dry southwest flow will continue to bring
critical fire weather conditions each day. The gradient relaxes
during the latter part of the week, though critical fire weather
conditions are possible again Wednesday, but become unlikely
Thursday to Saturday.
Red Flag Warnings remain in effect today with Fire Weather Watches
in place Monday and Tuesday. Details can be found in the
Watch/Warning/Advisory section of this discussion.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
205-207-290-292>294.
Fire Weather Watch from Monday morning through Monday evening
for COZ200-202-203-205-207-290-292>294.
Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ200-202-203-205-207-290-292>294.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490-491.
Fire Weather Watch from Monday morning through Monday evening
for UTZ487-490-491.
Fire Weather Watch from Tuesday morning through Tuesday evening
for UTZ487-490-491.
&&
SHORT TERM...NL
LONG TERM...BM
AVIATION...TGJT
FIRE WEATHER...NLHazardous weather outlook, Jun 14, 2:35 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
335 AM MDT Sun Jun 14 2020
COZ001>014-017>023-UTZ022>025-027>029-150945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
335 AM MDT Sun Jun 14 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will redevelop over portions of
eastern Utah and expand into western Colorado this afternoon. Red
Flag Warnings are in effect. Meanwhile, isolated thunderstorms are
possible over the south-central San Juan Mountains during the
afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Critical fire weather conditions are possible across much of
eastern Utah and western Colorado through Tuesday with some chance
that Wednesday will have similar conditions. Fire Weather Watches
are in effect Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- June 14, 11:41 AM MST to June 27, 5:26 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The East Canyon Fire began in mid June due to lightning about 19 miles east of Cortez and grew to 2,905 acres before it was contained almost two weeks later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 14 to 15, 2020$1.1 million · 1.75 in hail · 16 events
- Flash Flooding and Flood in West Virginia, June 14 to 15, 2020$65,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, June 14 to 15, 2020$2,000 · 2.75 in hail · 32 events
- Damaging Wind in Louisiana, June 14, 2020$35,000 · 50 kt wind · 1 event
- Damaging Winds in Colorado, June 14, 2020$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Tennessee, June 14, 20201.25 in hail · 7 events
- High Wind in Wyoming, June 14, 202071 kt wind · 5 events
- Hail in South Dakota, June 14, 20201.75 in hail · 5 events
- High Wind in South Dakota, June 14 to 15, 202071 kt wind · 5 events
- Lakeshore Flood in Ohio, June 14 to 15, 20204 events
- Damaging Winds in Kansas, June 14, 202076 kt wind · 4 events
- Hail in Tennessee, June 14, 20201 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889636.